Police warn about potent heroin in Abbotsford

The drug fentanyl may be responsible for a rash of overdoses in the area.

Abbotsford Police believe a potent form of heroin is currently being bought, sold and used in the community.

Const. Ian MacDonald said there have been seven heroin overdoses – one of them fatal – in Abbotsford since mid-May, but the actual numbers could be higher.

“We expect a lot of cases to go unreported,” he said.

MacDonald said front-line officers have spoken with many people who are reporting severe reactions, and the department has recorded a 39 per cent increase in the last several weeks in the number of calls for assistance for people in medical distress.

He said a possible explanation for the overdoses could be the presence of fentanyl in the drugs.

At the end of May, the provincial health officer warned health-care workers to watch for potential overdoses related to fentanyl.

The BC Coroners Service indicated there had been 23 deaths related to fentanyl in the first four months of 2013, compared to 20 such deaths in all of 2012.

During a 2006 fentanyl epidemic in Chicago, 342 people died.

Other jurisdictions – including the RCMP in Kelowna, Prince George and the Sunshine Coast – have also warned that fentanyl was being sold in their areas and marketed as heroin, speed and oxycodone.

Fentanyl can look identical to heroin or oxycodone, but can be 100 times more potent than morphine.

MacDonald said it is sometimes used as a cutting agent in heroin to produce a more powerful product and increase sales.

“If you want people to think your product is better, if people take potent heroin and don’t die, then the word on the street is that there is some pretty good heroin out there.”

MacDonald said Abbotsford Police have obtained a sample of locally obtained heroin and have sent it for testing. Although results have not yet come back to see whether it contains fentanyl, he said police wanted to issue a warning now.

Users are being advised to reduce the amount of heroin they inject and to not shoot up alone. At the first sign of medical distress, such as difficulty breathing or loss of consciousness, 911 should be called.

TV star Cory Monteith died of an overdose of heroin and alcohol in Vancouver on July 13, and the BC Coroners Service stated on Wednesday that fentanyl did not play a role.